Idaho, 2017Dust Devil in Idaho, July 17, 2017
July 17, 2017 · NWS PIH · 1 event in 1 county or zone
Strong winds damaged a store in Soda Springs on July 17th at around 4 pm. |The winds blew parts of the concrete roof onto the street damaging a car with pieces of the roof blown into the street.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds damaged a store in Soda Springs on July 17th at around 4 pm. |The winds blew parts of the concrete roof onto the street damaging a car with pieces of the roof blown into the street. It occurred on Highway 30 right in Soda Springs. | |Neighbors and emergency crews quickly cleaned up the mess of concrete, bricks from the building’s facade and tree limbs. The car sustained minor damage and was driven away.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 17, 1:06 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 17, 1:06 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
206 PM MDT Mon Jul 17 2017
.DISCUSSION...A weak ill-defined front is moving through the
region this afternoon. Drier air is working into the area behind
the front. Still could see a few thunderstorms across the
southeast highlands this evening. Dry and hot weather is likely
for Tuesday and Wednesday. However the next cold front will
approach the area Wednesday night. Moisture will creep into the
southeast highlands on Thursday producing another threat for
thunderstorms. The front is expected to pass through the region
Thursday night leaving dry weather for the weekend.
Valle
&&
.AVIATION...Expect continued VFR conditions through Tuesday with 10
to 15 knot winds at BYI...PIH and IDA will diminish around sunset.
GK
&&
.FIRE WEATHER...Expect some isolated thunderstorms this afternoon
and evening mainly in zone 413. Expect dry and hot conditions
Tuesday and Wednesday with minimum humidity dropping below 15
percent in many locations. Expect winds to stay generally below
red flag criteria both days so at this point no watches or warnings
are in effect. Generally expecting gusts in the 20 to 25 mph
range both days. By Wednesday should have widespread Haines index
of 5 to 6 as well. Next best chance for thunderstorms after today
should be on Thursday mainly in zones 427 and 413.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jul 17, 1:11 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pocatello ID
211 PM MDT MON JUL 17 2017
IDZ019-172045-
Upper Snake Highlands ID-
211 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 245 PM
MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Driggs, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Driggs, Victor and Tetonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4358 11120 4363 11124 4363 11134 4370 11139
4388 11105 4362 11105
TIME...MOT...LOC 2010Z 243DEG 23KT 4368 11125
ValleSpecial weather statement, Jul 17, 1:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
239 PM MDT MON JUL 17 2017
IDZ023-172145-
Caribou Highlands ID-
239 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BONNEVILLE COUNTY
UNTIL 345 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Swan Valley, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Swan Valley, Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4321 11155 4338 11162 4349 11105 4330 11105
TIME...MOT...LOC 2038Z 252DEG 26KT 4332 11149
Valle
Special weather statement, Jul 17, 2:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
342 PM MDT MON JUL 17 2017
IDZ022>025-172245-
Caribou Highlands ID-Cache Valley/Idaho Portion ID-
South Central Highlands ID-Wasatch Mountains/Idaho Portion ID-
342 PM MDT MON JUL 17 2017
...BROAD AREA OF THUNDERSTORMS MOVING NORTHEAST ACROSS THE
SOUTHEAST HIGHLANDS THROUGH 445 PM MDT...
At 338 PM MDT, Doppler radar was tracking a broad area of
thunderstorms near Chesterfield Reservoir, Inkom, 9 miles southwest
of Virginia, 6 miles north of Holbrook Summit, and near Juniper.
These storms were moving east at 25 mph.
Small hail, brief heavy rain and wind gusts to 45 mph are possible
with these storms as they move northeast through the southeast
highlands through 445 PM MDT.
Locations impacted include...
Soda Springs, Malad, McCammon, Lava Hot Springs, Blackfoot Reservoir,
Chesterfield Reservoir, Grace, Inkom, Downey, Arimo, Juniper,
Holbrook Summit, Henry, Pleasantview, Portneuf Gap, Virginia,
Chesterfield, Stone, Sweetzer Summit and Hawkins Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4238 11304 4256 11251 4285 11236 4305 11191
4317 11128 4290 11150 4256 11162 4231 11205
4200 11244 4200 11316
TIME...MOT...LOC 2138Z 253DEG 21KT 4289 11192 4280 11226 4244 11233
4226 11268 4200 11308
HustonDust Devil, Caribou
- When
- July 17, 3:00 PM MST to 3:15 PM MST
- Where
- Caribou County, Soda Spgs
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.650, -111.580
Strong winds from what appeared to be a dust devil, seen by eyewitnesses including a television reporter on vacation who recorded the damage, damaged a store in Soda Springs on July 17th at around 4 pm. The winds blew parts of the concrete roof onto the street damaging a car with pieces of the roof blown into the street. It occurred on Highway 30 right in Soda Springs. | |Neighbors and emergency crews quickly cleaned up the mess of concrete, bricks from the building’s facade and tree limbs. The car sustained minor damage and was driven away.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716808.